Alert archive / Colorado / Winter Storm Warnings in 2022

Winter Storm Warning 15, NWS Pueblo, CO

November 23, 2022Costilla County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this winter storm warning at Nov 23, 2022, 10:19 PM MST for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Nov 24, 2022, 12:00 AM MST. It was in force for 15 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 23, 2022, 10:19 PM MST (05:19 UTC)
In effect from
Nov 24, 2022, 12:00 AM MST
Expired
Nov 24, 2022, 2:48 PM MST
In force
15 hr
Issued by
NWS Pueblo, CO

Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 6:30 AM MSTSNOW 2.7Walsenburg, CO
Nov 24, 8:09 AM MSTSNOW 4Trinidad, COREPORT RELAYED FROM BROADCAST MEDIA.
Nov 24, 9:00 AM MSTHEAVY SNOW 8.56 S Spanish Peaks, COSWE 0.28 INCHES.
Nov 24, 9:04 AM MSTSNOW 4.91 Wnw Walsenburg, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.3 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5108 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS45 KPUB 240519
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1019 PM MST Wed Nov 23 2022

COZ074-075-241330-
/O.UPG.KPUB.WW.Y.0030.221124T0700Z-221125T0000Z/
/O.NEW.KPUB.WS.W.0015.221124T0700Z-221125T0000Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
1019 PM MST Wed Nov 23 2022

...WINTER STORM WARNING HAS BEEN ISSUED UNTIL 5 PM MST 
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 11
  inches. Winds gusting as high as 45 mph.

* WHERE...Southern Sangre de Cristo Mountains Above 7500 Feet.

* WHEN...Until 5 PM MST Thursday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the morning or evening commute, especially over
  Raton Pass. Gusty winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ087-088-241330-
/O.CON.KPUB.WW.Y.0030.221124T0700Z-221125T0000Z/
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
1019 PM MST Wed Nov 23 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 inches,
  with locally higher amounts possible closer to the higher
  terrain.

* WHERE...The southern I-25 Corridor, including Walsenburg and 
  Trinidad.

* WHEN...From midnight tonight to 5 PM MST Thursday.

* IMPACTS...Plan on slippery road conditions. Snow and blowing
  snow could significantly reduce visibility, with hazardous
  travel conditions expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
638 
WWUS45 KPUB 241313
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
613 AM MST Thu Nov 24 2022

COZ074-075-242115-
/O.CON.KPUB.WS.W.0015.000000T0000Z-221125T0000Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
613 AM MST Thu Nov 24 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Heavy snow. Additional snow accumulations of up to 6 
  inches. Winds gusting as high as 45 mph.

* WHERE...Southern Sangre de Cristo Mountains Above 7500 Feet.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ087-088-242115-
/O.CON.KPUB.WW.Y.0030.000000T0000Z-221125T0000Z/
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
613 AM MST Thu Nov 24 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of up to 4 inches. 
  Winds gusting as high as 40 mph.

* WHERE...The southern I-25 Corridor, including Walsenburg and
  Trinidad.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
429 
WWUS45 KPUB 242006
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
106 PM MST Thu Nov 24 2022

COZ074-075-250000-
/O.CON.KPUB.WS.W.0015.000000T0000Z-221125T0000Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
106 PM MST Thu Nov 24 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of up to 3 inches. 
  Winds gusting as high as 45 mph.

* WHERE...Southern Sangre de Cristo Mountains Above 7500 Feet.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ087-088-250000-
/O.CON.KPUB.WW.Y.0030.000000T0000Z-221125T0000Z/
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
106 PM MST Thu Nov 24 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of up to 1 inches. 
  Winds gusting as high as 40 mph.

* WHERE...The southern I-25 Corridor, including Walsenburg and 
  Trinidad.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
957 
WWUS45 KPUB 242148
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
248 PM MST Thu Nov 24 2022

COZ074-075-242300-
/O.CAN.KPUB.WS.W.0015.000000T0000Z-221125T0000Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
248 PM MST Thu Nov 24 2022

...WINTER STORM WARNING IS CANCELLED...

Snow has diminished across the southeast mountains and southern
I-25 Corridor. This will allow for the winter storm warning, 
which was in effect until 5 pm across the Southern Sangre de 
Cristo Mountains, to be canceled early.

$$

COZ087-088-242300-
/O.CAN.KPUB.WW.Y.0030.000000T0000Z-221125T0000Z/
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
248 PM MST Thu Nov 24 2022

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has diminished across the southeast mountains and southern
I-25 Corridor. This will allow for the winter weather advisory, 
which was in effect until 5 pm for the southern Interstate 25 
Corridor, to be canceled early.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm warning went out at Nov 23, 6:01 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Nov 23, 6:01 PM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
601 PM MST Wed Nov 23 2022

.UPDATE...
Issued at 600 PM MST Wed Nov 23 2022

Expired the Red Flag Warning. Humidity should increase above
critical thresholds quickly this evening, although gusty winds
will likely persist in some areas for a few more hours at least.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM MST Wed Nov 23 2022

Key Messages:

1) Snow is expected to over and near the higher terrain tonight and
   continue through Thanksgiving Day. For the high country and the
   Palmer Divide, light to moderate snow accumulations are expected.

2) Highest snow accumulations and dangerous travel conditions are
   expected in our southern Sangres and the Raton Mesa, where a Winter
   Weather Advisory has been issued.

Currently..

Water vapor imagery shows the base of a deep trough pushing into
western Colorado this afternoon, where a low is expected to close
off over the next several hours. Extremely dry air is being pumped
into region ahead of this system, with strong westerly drainage
winds pushing through all of our usual gap flow prone areas as well.
This set up is leading to critical fire weather conditions for the
middle Arkansas River Valley and the southern I-25 corridor, where
relative humidity values have plummeted into the single digits. A
weak preceding surface trough has pushed through, bringing a
northerly wind shift to northern El Paso county. The Air Force
Academy is currently seeing 21 mph northerly winds which has
brought their dew point up several degrees this hour. MRMS shows
light snowfall starting to push into Lake County.

Tonight..

The HRRR brings our main cold frontal boundary into northern
portions of Teller and El Paso county around 7pm this evening.
Northerly winds are expected to gust up to 30 mph behind this
boundary, persisting through the overnight hours. Snow continues to
push into the Continental Divide region overnight tonight, with
steady snow beginning around midnight for our Southern Sangres. A
Winter Weather Advisory has been issued for this region, along with
the Raton Mesa, from midnight tonight until tomorrow evening, with
snow accumulations of 5 to 10 inches expected across the southern
Sangres and into Raton Pass and 2 to 6 inches expected across the
southern I-25 Corridor. Snow fall across the Pikes Peak region and
the Palmer Dvd could range from 1 to 4 inches, greatest across
northeastern Teller County and northwestern El Paso County. We are
not expecting much, if any, accumulations in Colorado Springs or
further south across southern El Paso County into Pueblo County or
the rest of the southeast plains. The rest of the higher terrain and
southern and western portions of the San Luis Valley could see a few
inches of snow as well.

Tomorrow..

Snow continues for most of the high country throughout the day
tomorrow, clearing from northwest to southeast through tomorrow
afternoon. For the Palmer Divide, expect wind driven snow to begin
any time after midnight, increasing in intensity during the early
morning hours. This will make for hazardous driving conditions on I-
25 for our Thanksgiving Day travel plans. Though snow amounts are
not expected to be high, visibilities will be low at times, with the
northerly winds gusting up to 40 mph through the day. Wind chills
will likely be in the single digits for most of El Paso county from
about 2am until 11am tomorrow morning. Daytime highs are expected to
get up into the low to mid 40s tomorrow for the lower Arkansas River
Valley, with 30s elsewhere on the plains. Mountains and mountain
valleys are expected to stay in the 20s and 30s as well.

For our southern Sangres and the Raton Mesa, to include the southern
I-25 corridor, snowfall is expected to increase in intensity as
upslope deepens, mainly from about 3am until noon tomorrow.
Northerly wind gusts of 40 to 50 mph are also expected for this time
period, which will likely lead to dangerous travel conditions,
especially through Raton Pass. Snow begins to taper off through
tomorrow afternoon, with drier air moving in after sunset tomorrow
evening.

A few areas of highest uncertainty with this forecast period will be
for the Wet Mountains and southern and western portions of the San
Luis Valley. Both of these areas could potentially see higher than
currently forecast snow amounts, mainly due to potential snow bands
setting up in the deformation zone later tonight and into Thursday
morning. A slight shift towards a more easterly wind direction later
tomorrow morning could also lead to enhanced upslope snowfall for
the Wets.

jme/mw

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM MST Wed Nov 23 2022

Key messages:

1) Some lingering snow showers will occur over the southern Sangre
de Cristo Mountains, Raton Mesa area, and southeastern plains
Thursday evening through Friday morning. A few snow showers will be
possible late afternoon/evening on Friday over southeastern Baca
County.

2) Much warmer initially on Saturday, then a cold front will move
through late morning/afternoon over the plains, with a few snow
showers possible over the central mountains Saturday evening through
early Sunday morning.

3) After a cooldown on Sunday, there will be a slight warmup Monday
ahead of the next low pressure system that will bring much colder
temperatures and snow possibly for all of southeast Colorado next
Tuesday through Wednesday.

Detailed discussion:

Thursday night through Friday...

As the major shortwave tough with an associated U/L closed low at
the 500 mb level continues to move south over New Mexico, so will
the precip. Upsloping will help to keep some snow over the Raton
Mesa area, as well as the southern Sangre de Cristo Mountains into
the early morning hours on Friday. There will also be some snow, and
a rain/snow mix continuing over the southeastern plains from the
deformation zone. The NNW'ly winds will advect in some much cooler
temperatures in so lows will be about 10 degrees colder under
clearing skies with a brisk wind, and produce wind chill values in
the single digits over parts of the eastern plains, as well as
eastern El Paso County. Lows will drop into the teens over most of
the plains, and into the single digits for a good part of high
country. Some lower level clouds and patchy freezing fog may develop
in the San Luis Valley into early Friday morning, especially in
close proximity of the Rio Grande riverbed.

On Friday, high pressure will continue to build back in behind the
exiting trough and allow for temperatures to rebound nicely back
into mostly 50s over the plains and right back to near seasonal
values. As the low to the south begins to retrograde back to the
north a bit, some wrap around moisture of the deformation zone could
catch the very far southeastern plains (mainly the southeastern half
of Baca County) and result in a few snow showers by later in the
afternoon and evening. However, much of the latest model guidance
keeps this south of Colorado. The remainder of the CWA will remain
dry.

Saturday through Sunday...

There will be an approaching mid to upper level wave approaching the
region. Initially, downsloping winds out of the west will help warm
up the plains and lower mountain valleys considerably in the
morning, with most locations getting above the average seasonal
temperature for this time of year. A cold frontal passage will occur
by later in the morning and afternoon over the plains and shift
winds to a NNE'ly direction with colder air advection in behind it.
The timing of this front moving through at this time appears to be
somewhere between 11 AM and 1 PM over the plains of the northern
half of the CWA, and around noon to 2 PM over the southern half. As
the axis of the wave continues to move over by later in the evening,
the mid level instability, along with a saturated layer above the
700 mb level, will produce a few snow showers over the central
mountains.

On Sunday, the cooler air advected in from the north will knock down
high temperatures right back around the seasonal temperature for
most locations. As a ridge temporarily builds in behind the exiting
trough and ahead of the next major shortwave upstream, it will allow
for mostly clear skies and no precip expected anywhere in southeast
Colorado.

Monday through Wednesday...

Deterministic models and ensembles alike are is relatively close
agreement with another major shortwave trough propagating over the
region throughout this timeframe in the forecast period. The ECMWF
has the most amplification with the trough with a slightly more
positive tilt to it, whereas the GFS and the Canadian are in closer
agreement with the position and slightly quicker progression. The
GFS also has the precip beginning the soonest over the Continental
Divide during the late evening hours on Monday, with a surging cold
front associated with it moving in during the early morning hours on
Tuesday. This will likely produce some snowfall over the Palmer
Divide around that time, and then move south with better chances of
snow over the plains by later in the day on Tuesday. This system
will bring in much colder air behind it, with some of the ensemble
members suggesting highs in the low 20s for Colorado Springs on
Tuesday. It is still too far out in the forecast period to know
which model is most reliable, and is something that will need to be
more closely monitored in the upcoming days.  -Stewey

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 238 PM MST Wed Nov 23 2022

A potent upper trough will dig across southern Colorado tonight
and continue to move south into central New Mexico through the day
on Thursday, bringing snow and blowing snow to the southern mts
late tonight and Thursday. While the Palmer Dvd will see some
snow, strong northerly winds developing at COS and PUB this
evening will likely keep VFR cigs and little to no precipitation
expected at both terminals through the taf period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 5 PM MST
Thursday for COZ074-075-087-088.

&&

UPDATE...GARBEROGLIO
SHORT TERM...EHR/MW
LONG TERM...STEWARD
AVIATION...MW
Hazardous weather outlook, Nov 23, 6:22 PM MST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
622 PM MST Wed Nov 23 2022

COZ058>089-093>099-250130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
622 PM MST Wed Nov 23 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Light to moderate snowfall is expected over the mountains,
mountain valleys, and the I-25 corridor tonight into Thursday. The
greatest values will be over the higher terrain, specifically the
southern Sangre de Cristo Mountains and the Raton Mesa area, with
amounts of 6-10 inches possible at higher elevations. Gusty winds
and blowing snow could also result in periods of reduced
visibility on roads, leading to hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light snow showers are likely Thursday morning and afternoon for
areas along and around the Palmer Divide and Raton Mesa regions.
These snow showers could cause slushy accumulations and slick roads
during the day.

Another storm at the start of next week could bring more impactful
winter weather to southern Colorado, especially during the day
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

GARBEROGLIO/STEWARD

Nearby

Winter Storm Warnings in Colorado, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.